To the Editor:—
May I sound a note of warning in the use of chlorpromazine. A moderate degree of laryngeal edema developed in a 51-year-old man with a history of chronic alcoholism and barbiturate addiction after ingesting a 25-mg. dose of this drug. This was taken four hours after an intramuscular injection of the same drug. This patient was advised against taking any more of this medicament. Four previous doses had been given intramuscularly with no adverse effects. The patient had had a severe reaction to penicillin several years earlier. About three weeks after the above episode the patient was given a 25-mg. dose of chlorpromazine orally by someone other than a physician, and 20 minutes later a severe laryngeal edema, which required immediate hospitalization, developed. His condition was critical for a few hours. It is my impression that the above patient had a definite allergic reaction to this drug.